Virginia, 2003Tornado in Virginia, September 18, 2003
September 18, 2003 · NWS AKQ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 2:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 18, 2:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT THU SEP 18 2003
...ZONES TO BE DELAYED UNTIL AFTR HRCN CONFERENCE CALL...
.OVERVIEW...HRCN ISABEL HAS MADE LANDFALL ACROSS SE NC THIS AFTRN
AND WILL CONT TO WEAKEN AS IT MOVES NW ACROSS ERN NC INTO THE
PIEDMONT OF VA TONIGHT B4 LIFTG N OF RGN FRI.
.SHORT TERM...NHC & GFS TRACK IN GOOD AGREEMENT. WILL CONT WDSPRD
PCPN TONITE AS STORM MOVES N. THUNDER IN AREAS E OF I95 WHERE TORNADO
WATCH CONTS THRU 00Z. HAVE NOTICED DRIER AIR WRAPPING ARND SYSTM FROM
E PAST FEW HRS AND THIS MAY TEND TO LWR PCPN AMTS. GSTY WNDS AND
FLOODING THREAT TO CONT TO BE ISSUE TONITE AS WELL.
SYSTM FCSTD TO ACCELERATE AS IT MOVES N FRI. THUS XPCT PCPN TO
RPDLY END OVR AKQ FA FRI AM. TSCTNS SHOW DRYING DRNG AFTRN...SO IT
SHUD BECOME PT SUNNY ACROSS RGN. WNDY TO START WITH DMNSHG WNDS AS
DAY PROGRESSES.
NO SGNFT WX XPCTD UNTIL THE NXT CDFRNT APPRCHS FROM W TUE. WILL KEEP
CHC POPS IN AS CRNTLY ADVERTISED. TMPS NR SEASONABLE NRMLS.
.MARINE...CRNT WTCHS/WRNGS CONT AS IS.
.PRELIMINARY TEMPS/POPS...
SBY 69 79 65 81 / 99 60 10 10
OXB 68 78 66 81 / 99 40 10 10
WAL 68 79 66 81 / 99 40 10 10
FVX 64 81 61 82 / 99 60 10 10
RIC 65 80 62 82 / 99 60 10 10
PTB 66 82 62 82 / 99 40 10 10
AKQ 67 82 63 83 / 99 40 10 10
PHF 69 81 67 83 / 99 40 10 10
ORF 70 82 68 81 / 99 40 10 10
ECG 71 82 68 82 / 99 40 10 10
.AKQ...
.MD...TRPLCL STORM WRNG...FLOOD WATCH FOR MDZ021>025. TORNADO WATCH
THRU 00Z.
.VA...HRCNE WRNG ERN VA VAZ074?078-084>086-089>091-093>100. INLAND
HRCN WND WRNG VAZ081-082-087-088-092. INLAND TRPLCL STORM WND WRNG
VAZ048-049-060>073-079-080-083. FLOOD WATCH THRU FRI AM VAZ048-049
-060>100. TORNADO WATCH THRU 00Z VAZ072>078-081>086087>100.
.NC...HRCN WRNG NCZ015>017-030>032-102.INLAND HRCN WND WRNG
NCZ012>014. FLOOD WATCH INTO FRI AM NCZ012>017-030>032-102. TORNADO
WATCH THRU 00Z NCZ012>017-030>032-102.
44
Hazardous weather outlook, Sep 18, 4:35 AM EST, 12 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
HURRICANE ISABEL WILL AFFECT THE ENTIRE AREA THROUGH TONIGHT. COASTAL
AREAS WILL SEE A SIGNIFICANT STORM SURGE. ALL AREAS ARE UNDER THE
THREAT OF ISOLATED TORNADOES. HEAVY RAIN WILL CAUSE POSSIBLE INLAND
FLOODING. AN EXTREMELY LARGE WIND FIELD WILL CAUSE MANY TREES TO BE
DOWNED. SEE HLSAKQ (WTUS81)...AND FFAAKQ (WGUS61) FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TG
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Local storm report, Sep 18, 3:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0412 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM SEABOARD NC WIND DAMAGE
09/18/03 NORTHAMPTON TREES AND POWER LINES
DOWN. REPORTED BY TRAINED
SPOTTER.
FOSTERLocal storm report, Sep 18, 3:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED WIND SPEED...
NATIONAL WEATHER SERVICE WAKEFIELD VA
0420 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CHASE CITY VA 53 MPH WIND GUST
09/18/03 MECKLENBURG TREES DOWN ALL OVER THE
COUNTY.
FOSTERLocal storm report, Sep 18, 3:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0420 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM CHASE CITY VA 35 MPH WIND GUST
09/18/03 MECKLENBURG TREES DOWN ALL OVER THE
COUNTY.
FOSTERSpecial weather statement, Sep 18, 3:24 PM EST, 1 hour 36 minutes before
NCZ014-016-017-102-VAZ091-093>098-182230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT THU SEP 18 2003
...HURRICANE FORCE WINDS MOVING THROUGH THE AREA...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY STRONG BANDS OF WIND MOVING INTO THE AREA. THESE MAY EVEN CAUSE
VERY BRIEF TORNADOES.
REPORTS OF WINDS GUSTING TO OVER 80 MPH HAVE BEEN RECEIVED. THESE
WIND GUSTS AND SOME EVEN OVER 90 MPH ARE EXPECTED TO CONTINUE
THROUGH THE NEXT TWO HOURS.
STAY INDOORS AS THESE HIGH WINDS MOVE THROUGH THE AREA. CONDITIONS
WILL BE VERY DANGEROUS FOR THE NEXT SEVERAL HOURS.
92
&&
LAT...LON 3711 7609 3640 7579 3643 7683 3728 7671
Special weather statement, Sep 18, 3:44 PM EST, 1 hour 16 minutes before
VAZ070-079>082-087>090-092-182245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT THU SEP 18 2003
...HURRICANE FORCE WINDS MOVING THROUGH THE AREA...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY STRONG BANDS OF WIND MOVING INTO THE AREA. THESE MAY EVEN CAUSE
VERY BRIEF TORNADOES.
WIND GUSTS OVER 80 MPH ARE EXPECTED TO CONTINUE THROUGH THE NEXT TWO
HOURS.
STAY INDOORS AS THESE HIGH WINDS MOVE THROUGH THE AREA. CONDITIONS
WILL BE VERY DANGEROUS FOR THE NEXT SEVERAL HOURS.
92
&&
LAT...LON 3657 7806 3658 7696 3741 7666 3733 7748
Local storm report, Sep 18, 3:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0453 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM COLONIAL HEIGHTS VA FLOOD
09/18/03 CITY OF COLONIAL HEIGHTS 6 INCHES TO 1 FOOT OF
WATER ON PINEHURST DR, N OF
SWIFT CREEK. REPORTED BY
LAW ENFORCEMENT.
FOSTERTornado, Norfolk (C)
- When
- September 18, 5:00 PM EST
- Where
- Norfolk (C) County, Ocean View
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.950, -76.250
Brief F0 tornado occurred in association with Isabel. No damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 20032 deaths · $8.0 million · 50 kt wind · 36 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370991.